Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 48, NWS Melbourne, FL

May 11, 20096 counties in Florida

NWS Melbourne, FL issued this red flag warning at May 11, 2009, 4:28 AM EDT for 6 counties in Florida. It took effect at May 11, 2009, 2:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2009, 4:28 AM EDT (08:28 UTC)
In effect from
May 11, 2009, 2:00 PM EDT
Expired
May 11, 2009, 8:00 PM EDT
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 110828
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
428 AM EDT MON MAY 11 2009

FLZ041-044>046-053-058-144-120000-
/O.NEW.KMLB.FW.W.0048.090511T1800Z-090512T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
428 AM EDT MON MAY 11 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 35 PERCENT FOR
4 TO 5 HOURS THIS AFTERNOON OVER INTERIOR PORTIONS OF EAST
CENTRAL FLORIDA. MINIMUM RH VALUES AROUND 30 PERCENT ARE FORECAST
IN THE WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$

WEITLICH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 10, 9:02 PM EDT, 7 hours 26 minutes earlier.

Area forecast discussion, May 10, 9:02 PM EDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
902 PM EDT SUN MAY 10 2009

.DISCUSSION...

CURRENTLY-TONIGHT...THE EAST/WEST COAST SEA BREEZE COLLISION OCCURRED
ONCE AGAIN ACROSS THE SPINE OF THE PENINSULA WITH LITTLE FANFARE.
HOWEVER DURING AFTERNOON HEATING THERE WERE ACTUALLY A FEW CELLS
ALONG THE EAST COAST SEA BREEZE THAT PRODUCED A HANDFUL OF LIGHTNING
STRIKES IN WESTERN MARTIN COUNTY.  A FEW PINHEAD SHOWERS OCCURRED
FURTHER NORTH ALONG THE BOUNDARY.

NOTICED MORE FIRES ON RADAR THIS AFTERNOON SO SOME AREAS WILL HAVE
THE SMELL OF SMOKE OVERNIGHT.  THERE COULD BE LOCAL VISIBILITY
RESTRICTIONS WHERE SMOKE COMBINES WITH FOG ESPECIALLY NEAR SOUTH
VOLUSIA COUNTY/NORTH BREVARD COUNTY.

MON...THE NAM/GFS DEVELOP CONSIDERABLY MORE AFTERNOON CONVECTION
THAN TODAY ACROSS THE INTERIOR OF THE PENINSULA.  AT FIRST GLANCE
THIS LOOKS WAY OVERDONE...HOWEVER A WEAK SHORTWAVE TROUGH MOVING
THROUGH THE DEEP SOUTH IS PROGGED TO PUSH INTO THE AREA.  ALL THE
MODELS SHOW COOLING OF THE 700-300 MB LAYER...SO THERE WILL BE MORE
INSTABILITY ESPECIALLY WITH MID AND POSSIBLY A FEW UPPER 90S HIGH
TEMPS.  OF COURSE MOISTURE IS THE MAIN NECESSARY INGREDIENT TO GET
MEANINGFUL COVERAGE...AND PRECIPITABLE WATER VALUES ARE ONLY PROGGED
SLIGHTLY HIGHER THAN TODAY.  THEREFORE...THINK THAT THE SCATTERED
MOS POPS ARE TOO HIGH LATE MON...BUT THERE MAY BE POPS OF 15-20
PERCENT FOR A PORTION OF THE INTERIOR AND THE MID SHIFT MIGHT NEED
TO ADD A SLIGHT THUNDERSTORM CHANCE FOR LATE IN THE DAY ACROSS THE
INTERIOR.

&&

.AVIATION...VFR CONDITIONS EXPECTED AT THE TERMINALS THE NEXT 24
HOURS.

&&

.MARINE...PROXIMITY OF HIGH PRESSURE RIDGE SHOULD CONTINUE TO
PROVIDE RATHER BENIGN WIND CONDITIONS THROUGH MON.  SHORT
DURATION/FETCH INCREASES TO 10-15 KNOTS...OFFSHORE DURING THE
OVERNIGHT...AND ALONG THE COAST DURING THE DAYTIME SEA BREEZE
CIRCULATION...SHOULD NOT PRODUCE MUCH MORE THAN 2 FOOT WIND CHOP.

&&

.FIRE WEATHER (PREVIOUS DISCUSSION)...THIS AFTERNOON-MON...HOT
TEMPERATURES WILL CONTINUE INTO MONDAY WITH RELATIVE HUMIDITY VALUES
ONCE AGAIN FALLING TO THE LOW TO MID 30S. CRITICAL RELATIVE HUMIDITY
DURATION LOOKS MARGINAL AT THIS TIME WITH 2 TO 3 HOURS BELOW 35
PERCENT SO WILL HOLD OFF ON ANY FIRE WEATHER HEADLINES AT THIS TIME.
A BIT MORE MOISTURE SLOWLY FILTERING BACK INTO THE REGION.

TUES-SAT...INCREASING MOISTURE OVER THE REGION WILL KEEP RH VALUES
ABOVE 40 PERCENT THROUGH THE END OF THE WEEK. ADDITIONAL MOISTURE
WILL ALLOW FOR ISOLATED AFTERNOON LIGHTNING STORM DEVELOPMENT...WITH
THE MAIN FOCUS BEING ALONG THE SEABREEZES. AS HIGH PRESSURE IS
RE-ESTABLISHED BY LATE WEEK...INTERIOR LOCATIONS MAY SEE RH VALUES
FALLING TO NEAR 35 PERCENT BY NEXT WEEKEND.

&&

.CLIMATE...MCO TIED THEIR RECORD HIGH ONCE AGAIN TODAY.  DAB MISSED
BY ONE DEGREE.  MLB/VRB MISSED BY 5 DEGREES.

       RECORD HIGHS 5/10
DAB       94 (2008)
MCO       97 (1962)
MLB       95 (1978)
VRB 	  95 (1976)

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.

AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....BRAGAW
Hazardous weather outlook, May 10, 10:08 PM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1008 PM EDT SUN MAY 10 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-111000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1008 PM EDT SUN MAY 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

...DENSE FOG/SMOKE IMPACT...
WILDFIRES THAT BROKE OUT ON SUNDAY WILL PRODUCE LOCALLY DENSE
SMOKE. THE MAIN AREA THAT STILL HAD ACTIVE FIRES SUNDAY EVENING
WAS IN SOUTHERN VOLUSIA COUNTY...JUST EAST OF LAKE HARNEY. THIS
SMOKE MAY ALSO SPREAD INTO NORTHERN BREVARD COUNTY. ANOTHER
WILDFIRE OCCURRED BETWEEN CASSIA AND MOUNT PLYMOUTH. STILL ANOTHER
WILDFIRE THAT WAS SPARKED BY LIGHTNING WAS OCCURRING OVER MARTIN
COUNTY NEAR INDIANTOWN.

IF TRAVELING ON HIGHWAYS LATE TONIGHT AND MONDAY MORNING...BE
ALERT FOR SUDDEN VISIBILITY RESTRICTIONS...ESPECIALLY NEAR THESE
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ABOVE NORMAL TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL
KEEP AN ENHANCED FIRE WEATHER DANGER OVER INTERIOR SECTIONS
MONDAY. A SLIGHT INCREASE IN MOISTURE OVER THE AREA WILL ALLOW FOR
THE POSSIBILITY OF ISOLATED AFTERNOON LIGHTNING STORMS OVER THE
INTERIOR FROM TUESDAY INTO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:15 PM EDTSevere Thunderstorm WarningMLBMartin45 min
May 11, 5:48 PM EDTSevere Thunderstorm WarningMLBOsceola16 min

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.